Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Apr 2, 2017, 4:52 PM MDT for Bannock County, Idaho. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2017, 4:52 PM MDT (22:52 UTC)
- Expired
- Apr 2, 2017, 5:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 4:52 PM MDT | HAIL 1 | 2 E Chubbuck, ID | 1/2 INCH HAIL BEGAN AT 445 PM MDT, AND QUARTER SIZE HAIL FELL FROM 452 PM MDT TO 500 PM MDT ON GARY ST. LIGHT ACCUMULATION OF HAIL ON THE GROUND AND ROOFS. |
| Apr 2, 4:55 PM MDT | HAIL 0.5 | 4 Se Chubbuck, ID | |
| Apr 2, 4:57 PM MDT | HAIL 1.5 | 4 Se Pocatello, ID | EAST BENCH NEAR HOSPITAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS55 KPIH 022252
SVRPIH
IDC005-022330-
/O.NEW.KPIH.SV.W.0002.170402T2252Z-170402T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
452 PM MDT SUN APR 2 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Northeastern Bannock County in southeastern Idaho...
* Until 530 PM MDT
* At 450 PM MDT, Doppler radar indicated a severe thunderstorm
capable of producing half dollar size hail. This storm was located
over northwestern Pocatello, and moving southeast at 20 mph.
* Locations impacted include...
Pocatello, Inkom and Portneuf Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 4281 11250 4297 11241 4291 11214 4290 11215
4282 11212 4281 11214 4279 11214 4270 11211
4270 11209 4272 11206 4272 11198 4269 11196
4268 11196 4267 11195 4264 11195 4263 11193
4260 11192
TIME...MOT...LOC 2250Z 293DEG 19KT 4289 11247
$$
DMH2 follow-up statements
160
WWUS55 KPIH 022310
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
510 PM MDT SUN APR 2 2017
IDC005-022330-
/O.CON.KPIH.SV.W.0002.000000T0000Z-170402T2330Z/
Bannock ID-
510 PM MDT SUN APR 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN BANNOCK COUNTY...
At 510 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail. This storm was located near
Portneuf Gap, or 7 miles east of Pocatello, moving southeast at 20
mph.
Locations impacted include...
Pocatello, Inkom and Portneuf Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
This storm has a history of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 4281 11250 4297 11241 4291 11214 4290 11215
4282 11212 4281 11214 4279 11214 4270 11211
4270 11209 4272 11206 4272 11198 4269 11196
4268 11196 4267 11195 4264 11195 4263 11193
4260 11192
TIME...MOT...LOC 2310Z 293DEG 19KT 4285 11233
$$
DMH064
WWUS55 KPIH 022325
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
525 PM MDT SUN APR 2 2017
IDC005-022335-
/O.EXP.KPIH.SV.W.0002.000000T0000Z-170402T2330Z/
Bannock ID-
525 PM MDT SUN APR 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BANNOCK COUNTY
WILL EXPIRE AT 530 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning will be allowed to expire. However small hail
up to one-half inch is still possible with this thunderstorm.
LAT...LON 4281 11250 4297 11241 4291 11214 4290 11215
4282 11212 4281 11214 4279 11214 4270 11211
4270 11209 4272 11206 4272 11198 4269 11196
4268 11196 4267 11195 4264 11195 4263 11193
4260 11192
TIME...MOT...LOC 2325Z 287DEG 21KT 4284 11221
$$
DMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:07 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 2, 2:07 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 207 PM MDT Sun Apr 2 2017 .SHORT TERM...Tonight through Tuesday night. A low pressure system and associated cold front worked through the region Today. Rain and snow above 6000 feet will continue into the evening across the eastern highlands. Some areas could still see an additional inch or so of snow as this system pulls away from the region. A second weaker system will move through the region on Monday. This will help trigger a few afternoon and evening snow showers across the central Idaho mountains through the upper Snake Plain and into the eastern Idaho highlands. Not looking for much snow, likely under half of an inch. Primarily dry weather expected for Tuesday. Temps will be noticeably cooler for Monday and Tuesday. Valle .LONG TERM...Wednesday through Sunday night. We are still looking dry on Wednesday but that might be the last rain/snow free day for a bit. The ridge shifts east and moisture begins to push into the central mountains on Thursday. The chance of showers increases over Friday especially over that area. Several waves move over eastern Idaho through the weekend, providing ample opportunity for more rain and snow. We will remain rather warm through Friday before colder air moves in for the weekend. Snow levels will fall to 5000-6500ft on Saturday and even lower on Sunday, which means we could see a mix of rain and snow at least at lowest elevations. Both situations don't bode well for anyone look for relief from flooding or even mountain snowfall. Keyes && .AVIATION...The main band of rain and snow has shifted into the eastern highlands this afternoon. Behind it, showers have developed across the central mountains and spreading east through this evening. We might even see a couple of thunderstorms out of it. Behind the main area of precipitation, VFR weather is occurring. With that area of showers, we could see a brief drop to MVFR or IFR due to heavy precipitation as well as graupel. This will mainly be an issue for KIDA and KDIJ, but a stray shower/storm or 2 could approach KSUN and KPIH. Stronger west winds are also developing in clearing skies, which will affect KBYI, KPIH and KIDA through sunset. KDIJ will likely see VCSH well into tonight as moisture lingers especially in the mountains surrounding town. Otherwise, lighter winds and VFR weather is forecast. Another round of showers is on tap for the central mountains, across the Upper Plain and into the eastern highlands. KIDA and KDIJ again would be most affected. Keyes && .HYDROLOGY...Numerous flood advisories from snowmelt and flood warnings for the Portneuf and Bear Rivers continue. A flood warning continues for areas downstream of Magic Reservoir, where water continues to stream over the spillway. Cooler weather is likely for the first half of the week which should help slow flooding. However, a wet pattern is expected for late week and over the weekend which could push the flooding potential again. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Apr 2, 4:04 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Pocatello ID 404 PM MDT SUN APR 2 2017 IDZ019-020-022245- Upper Snake Highlands ID-Upper Snake River Plain ID- 404 PM MDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...NORTHERN JEFFERSON AND SOUTH CENTRAL CLARK COUNTIES UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Dubois, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dubois and Small. LAT...LON 4407 11265 4425 11265 4429 11204 4402 11204 TIME...MOT...LOC 2204Z 269DEG 21KT 4416 11255 DMH
Special weather statement, Apr 2, 4:06 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Pocatello ID 406 PM MDT SUN APR 2 2017 IDZ021-023-022245- Caribou Highlands ID-Lower Snake River Plain ID- 406 PM MDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK... NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near American Falls Reservoir. This storm was moving east southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pocatello, American Falls Reservoir, Chubbuck, Portneuf Gap, Fort Hall Buffalo Lodge, Fort Hall Townsite, Springfield, Fort Hall Eagle Lodge, Pocatello Airport, Pingree and Sterling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4284 11272 4310 11280 4314 11231 4276 11227 TIME...MOT...LOC 2204Z 240DEG 0KT 4301 11275 GK
Local storm report, Apr 2, 4:48 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
448 PM MDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL POCATELLO AIRPORT 42.92N 112.60W
04/02/2017 M1.25 INCH POWER ID OFFICIAL NWS OBS
0442 PM HAIL 4 WNW CHUBBUCK 42.94N 112.54W
04/02/2017 M1.25 INCH BANNOCK ID NWS EMPLOYEE
&&
DMHLocal storm report, Apr 2, 4:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
452 PM MDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL POCATELLO 42.88N 112.47W
04/02/2017 M1.00 INCH BANNOCK ID NWS EMPLOYEE
&&
GKAISERThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:04 PM MDT | Special Weather Statement | PIH | Clark | 41 min |
| Apr 2, 4:06 PM MDT | Special Weather Statement | PIH | Bingham | 39 min |
| Apr 2, 4:34 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 20 min |
| Apr 2, 5:43 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bear Lake, Caribou | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.